Seroquel XR and Depakote questions

Discussion in 'General Parenting' started by Bugsy, Jan 25, 2008.

  1. Bugsy

    Bugsy New Member

    I was wondering if any of the children who have been taking seroquel have switched to seroquel xr. I have read a bunch about it but nothing really involving BiPolar (BP) children. It has not come up with his psychiatrist at this point but I know he has it in his office and was wondering if there has been any experience with it. My son is on 650mg a day (broken up 3 times a day) of the not extended release and thought maybe the XR would help reduce soem of the tiredness and the need to go to the school office during the day.

    He had been stable for about 6/7 months and is not know, so making that kind of change now may not be a good thing.

    More important Question:

    My son during this unstable time started depakote xr 2 weeks ago. He is now up to 375mg total. He certainly is not doing better and I think he may be doing worse especially in impulsiveness, agitation, hyperness. I guess I want to know if your experiences show that the depakote could make these things worse and/or if the depakote is just not high enough yet. Last week the blood work showed 56 and the psychiatrist said he feels he will need to be more in the 75-100 range.

    Thanks,
    Bugsy's mom
     
  2. Jena

    Jena New Member

    hi,

    my daughter was on seroquel for a while not the xr the regular one. she tolerated it very well and was stable for about 4 mos. till she had a sudden weight gain and broke out with a rash. then we had to take her off. i had looked up clinical trials of alot of drugs one of which being the depakote you spoke of. what your experiencing isn't any of the possible side effects noted. granted as we know all clinical trials are on 18 and older. i'm not sure i read your post right, he has been stable for 6/7 mos. and is not now? and their adding the depakote to the mix?

    i'm not sure of the interactoin between the two medication's yet i'd take a stab at saying that from the way it sounds that it's not at it's theraputic level yet.

    is that what your thinking as well?

    i thought seroquel was great i hated getting rid of it. i gave it broken up though because she was sleeping from it as well.

    Jen
     
  3. smallworld

    smallworld Moderator

    The first medication my son took after his manic reaction to Zoloft (which set us down the mood disorder path) was Depakote. He went all the way up to 1000 mg and it stopped the mania dead in its tracks in 6 weeks. But then he plunged into a deep depression. We then lowered the Depakote to 500 mg and added in Lamictal for depression. In time, when his depression didn't life, we Difficult Child'd Depakte and went up to 400 mg Lamictal (he's now maxed out on that medication).

    My daughter (easy child/difficult child 2) had a similar experience with Depakote. She went up to 1125 mg (blood level 125). As the dose got higher, she became more irritable, spacey and depressed. We eventually Difficult Child'd Depakote and put her on Lamictal as well.

    According to The Bipolar Child, some kids do well on Depakote blood levels of 80 to 90, but others require between 100 and 125. It takes 6 to 8 weeks at a therapeutic dose for full efficacy.

    It's hard to know exactly what's going on with Bugsy, but he is not in the therapeutic window for Depakote. Sometimes you have to give a medication a fair chance for a while so you can know with certainty what's going on before Difficult Child'ing the medication too quickly.

    My son started Seroquel in late December for mania, anxiety, depression and sleep. He is now up to 800 mg and takes his entire dose at bedtime. For the first time in two years of medication trials, his depression is lifting and he is becoming less oppositional. I'm finally beginning to see the son I knew before Zoloft changed his life.

    A week ago, I asked his psychiatrist about Seroquel XR, and he said, "I've had no problems with regular Seroquel so I see no reason to switch." So we're going along with "if it ain't broke, don't fix it." A couple of moms on a BiPolar (BP) parent listserv I co-moderate had their children trial Seroquel XR and ended up switching back to regular because they didn't feel the XR version worked as well.

    I'm sorry Bugsy continues to struggle. I hope you hit on good medication combo soon.
     
  4. Bugsy

    Bugsy New Member

    Jen,

    You read it correctly. He was very stable from April thru Nov. Things went extremely down hill in Dec. and still are very bad. While stable he was on 650mg seroquel and 600mg lithium and strattera. We pulled the strattera cause that may have made him unstable. He was not getting any more stable and was continuing to go downhill so the psychiatrist started him on depakote 2 weeks ago. Therapeutic blood level is 50-100.

    The last few weeks have been unbareable. I pulled him out of school and homeschooled him for 2weeks and am hoping to send him next week but I can't see that happening yet. I put a call into psychiatrist today and no response yet. Often he calls late at night (once at 11:00pm) so maybe he will call but it is Friday so I doubt it.

    Most importantly, I am wondering about people's experience with depakote. Do I need to wait? Does it sometimes get worse before it gets better? or can it just make things like impulsiveness, aggitation and hyperness worse?

    Thanks again,
    Bugsy's mom
     
  5. Jena

    Jena New Member

    hi

    you should read the post just before mine the response rather. i haven't had hands on experience with depakote and you can't go off just the clinical trials.

    jen
     
  6. looking4hope

    looking4hope New Member

    My son is on 750mg Depakote (500 mg at night, 250 in the morning), 40 mg Seroquel (at night only) and 40 mg Strattera (morning only). It took a couple of months and two hospitalizations to get his medications right. The Depakote and Seroquel combo has really stabilized his moods, and I have to say I am very happy overall. He still fies off the handle sometimes, but not on a daily basis as before, and not nearly as violent. He is still somewhat oppositional, but hopefully the behavioral therapy he gets at school and home will help. His last Depakote level was 85.

    Prior to the Seroquel he was on Zyprexa, and it was awful! The medication merry-go-round, is just that, and sometimes we have to figure out what works by trial and error. I just wish our difficult children did have to be lab rats!

    I think you need to stick with the Depakote for a little longer and see if it helps. My psychiatrist told me it would take 6 - 8 weeks to reach its full effect, and he was right. Good luck!
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Why don't you have psychiatrist wean him and place him back on Lithium, since it worked? Wow, though, he was on a very low dose...every mood stabilizer takes up to eight weeks for the full affect and your child needs to be on a therapeutic dose. I read, and was told by son's last psychiatrist, that Depakote needed to be in the 100's for bipolar stability, higher than for seizures. You may want to pick up a copy of "The BIpolar Child" by Dr. Papalos. There is a chapter on medications.
     
  8. Bugsy

    Bugsy New Member

    MWM,
    Thanks for the reply. He is still on the lithium. After 2/3 months of strattera too he started the downhill. The strattera may have started the cycle. As for the depakote it has only been 2 1/2 weeks but I was wondering if people noticed a worsening before improvement. It is so inconsistent. Yesterday morning was a nightmare with his rudeness, aggressive, IMPULSIVE and not an ounce of focus. The afternoon was so much better.

    This morning he did great with Occupational Therapist (OT) but right after Occupational Therapist (OT) he was rude etc etc.

    Hubby and I are going out for a VERY RARE nice restaurant dinner ***ALONE***. We said we would like to not discuss son's stuff but I don't know if we would have anything to talk about.
     
  9. lexington

    lexington New Member

    hi. my son has a mood disorder along with possible bipolar. he is on 1125 of depakote and Mg of serquel a day. he is still not very well control. i was wondering if anyone child has had hallucinations while on both, or become worse because they didn't work well together. thank you
     
Loading...